Medications That Can Cause Psoraisis
Several medications can make psoriasis worse
Psoriasis is a chronic inflammatory skin condition affecting millions around the world. The exact cause for psoriasis is not known but there is significant research suggesting that it is due to overactivity of the immune system. Interestingly, some medications can cause drug-induced psoriasis. The term “drug-induced psoriasis” covers a few scenarios:
- Medication causing psoriasis in people without previous history of having psoriasis
- Medication worsening existing lesions of psoriasis
- Psoriasis developing in new areas on the body after taking a medication
The list of medications that have been reported in association with drug induced psoriasis is endless. However, a few medications are more common “offenders” than others. These include lithium, the beta-blockers family of blood pressure medications and antimalarials (drugs used to treat malaria but often used to treat autoimmune disease too). In addition, the abrupt stopping of systemic steroids (such as prednisone) has been reported to lead to drug induced psoriasis.
The exact reason that a medication might cause psoriasis is still being researched. In the case of lithium and beta-blockers, there is an association with changes in the levels of a molecule called cyclic adenosine. Cyclic adenosine is part of a pathway in skin cells that can lead to increased proliferation. Because psoriasis is associated with increased skin cell proliferation as well, it is thought that this alteration in the cells could be the reason for the induction of psoriasis.
Abruptly stopping steroid treatment has been well established as a risk factor for drug-induced psoriasis for many years. Although the reason is not known, many dermatologists avoid using systemic steroids to treat psoriasis at all costs. This is especially fascinating given topical steroids are overwhelmingly the most effective and most prescribed medications for psoriasis. Topical and systemic steroids have different effects on psoriasis that researchers have yet to understand.
Finally, it is important to recall that drug-induced psoriasis is not common, if a patient has been diagnosed with psoriasis it is wise for them to review their current medications with a health care provider. Finding alternative drugs to treat other medical conditions can make a big difference for skin and overall health.
Generally speaking, stopping the offending medication should lead to rapid improvement and even resolution of the rash. However, psoriasis is a complex disease and results may vary by individual.
- Tsankov N, Angelova I, Kazandjieva J. Drug-induced psoriasis. Recognition and management. Am J Clin Dermatol.2000;1(3):159-165; PMID: 11702297.
- Basavaraj KH, Ashok NM, Rashmi R, et al. The role of drugs in the induction and/or exacerbation of psoriasis. Int J Dermatol.2010;49(12):1351-1361; PMID: 21091671.
- Baker H, Ryan TJ. Generalized pustular psoriasis. A clinical and epidemiological study of 104 cases. Br J Dermatol.1968;80(12):771-793; PMID: 4236712.